Error analysis in \(L^ p,1\leq p\leq \infty\), for mixed finite element methods for linear and quasi-linear elliptic problems. (English) Zbl 0698.65060

Summary: We consider the approximation by mixed finite element methods of second order elliptic problems in \({\mathbb{R}}^ 2\). We show that error estimates in \(L^ p\) follow from stability properties of a weighted \(L^ 2\)- projection on the divergence free vectors of the finite element space. Since we work in two dimensions, we show that this projection is related with a Ritz projection and consequently optimal \(L^ p\) estimates for \(1<p<\infty\) can be derived easily from the known results for the standard finite element method. Also quasi-optimal \(L^{\infty}\) and \(L^ 1\) estimates are obtained. Finally we analyze a quasi-linear problem obtaining similar results than in the linear case.


65N15 Error bounds for boundary value problems involving PDEs
65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
35J25 Boundary value problems for second-order elliptic equations
35J65 Nonlinear boundary value problems for linear elliptic equations
Full Text: DOI EuDML


[1] [1] F. BREZZI, On the existence, uniqueness and approximation of saddle-point problems arising from Lagrangian multipliers, R.A.I.R.O., Anal. Numér. 2, 1974, pp. 129-151. Zbl0338.90047 MR365287 · Zbl 0338.90047
[2] [2] F. BREZZI, J. DOUGLAS Jr., L.D. MARINI, TWOfamilies of mixed finite elements for second order elliptic problems, Numer. Math. 47, 1985, pp. 217-235. Zbl0599.65072 MR799685 · Zbl 0599.65072 · doi:10.1007/BF01389710
[3] A.P. CALDERON, A. ZYGMUND, On the existence of certain singular integrals, Acta Math. 88, 1952, pp. 85-139. Zbl0047.10201 MR52553 · Zbl 0047.10201 · doi:10.1007/BF02392130
[4] [4] S. CAMPANATO, G. STAMPACCHIA, Sulle maggiorazioni in L p nella teoria della equazioni ellittiche, Boll. UMI 20, 1965, pp. 393-399. Zbl0142.37604 MR192169 · Zbl 0142.37604
[5] [5] J. DOUGLAS Jr., R. EWING, M. WHEELER, Approximation of the pressure by a mixed method in the simulation of miscible displacement, R.A.I.R.O., Anal. Numér. 17, 1983, pp. 17-33. Zbl0516.76094 MR695450 · Zbl 0516.76094
[6] J. DOUGLAS Jr., I. MARTINEZ GAMBA, C. SQUEFF, Simulation of the transient behavior of one dimensional semiconductor device, to appear. Zbl0625.65123 · Zbl 0625.65123
[7] J. DOUGLAS Jr., J.E. ROBERTS, Mixed finite element methods for second order elliptic problems. Mat. Aplic. Comp. 1, 1982, pp. 91-103. Zbl0482.65057 MR667620 · Zbl 0482.65057
[8] J. DOUGLAS Jr., J.E. ROBERTS, Global estimates for mixed methods for second order elliptic equations, Math. Comp. 44, 1985, pp. 39-52. Zbl0624.65109 MR771029 · Zbl 0624.65109 · doi:10.2307/2007791
[9] [9] M. FORTIN, An analysis of the convergence of mixed finite element methods, R.A.I.R.O., Anal. Numer. 11, 1977, pp. 341-354. Zbl0373.65055 MR464543 · Zbl 0373.65055
[10] [10] L. GASTALDI, R. H. NOCHETTO, Optimal L \infty -error estimates for nonconforming and mixed finite element methods of lowest order. Numer. Math. 50, 3, 1987, pp. 587-611. Zbl0597.65080 MR880337 · Zbl 0597.65080 · doi:10.1007/BF01408578
[11] L. GASTALDI, R. H. NOCHETTO, On L \infty -accuracy of mixed finite element methods for second order elliptic problems, to appear. Zbl0677.65103 · Zbl 0677.65103
[12] L. GASTALDI, R. H. NOCHETTO, Sharp maximum norm error estimates for general mixed finite element approximations to second order elliptic equations, to appear. Zbl0673.65060 MR1015921 · Zbl 0673.65060
[13] D. GILBARG, N.S TRUDINGER, Elliptic partial differential equations of second order, Springer-Verlag, Berlin, 1983. Zbl0562.35001 MR737190 · Zbl 0562.35001
[14] [14] C. JOHNSON, V. THOMEE, Error estimates for some mixed finite element methods for parabolic type problems, R.A.I.R.O., Anal. Numer. 15, 1981, pp. 41-78. Zbl0476.65074 MR610597 · Zbl 0476.65074
[15] Y. KWON, F. MILNER, Some new L \infty estimates for mixed finite element methods, to appear. Zbl0624.65098 · Zbl 0624.65098
[16] Y. KWON, F. MILNER, L \infty -error estimates for mixed methods for semilinear second order elliptic problems, to appear. Zbl0643.65057 · Zbl 0643.65057 · doi:10.1137/0725005
[17] F. MILNER, Mixed finite element methods for quasilinear second-order elliptic problems, Math. Comp. 44, 1985, pp. 303-320. Zbl0567.65079 MR777266 · Zbl 0567.65079 · doi:10.2307/2007954
[18] [18] J. NEDELEC, Mixed finite elements in R 3 , Numer. Math. 35, 1980, pp. 315-341. Zbl0419.65069 MR592160 · Zbl 0419.65069 · doi:10.1007/BF01396415
[19] J. A. NITSCHE, L \infty -convergence of finite element methods, 2nd Conference on Finite Elements, Rennes, France, May 12-14 (1975). MR568857
[20] R. RANNACHER, R. SCOTT, Some optimal error estimates for piecewise linear finite element approximations, Math. Comp. 38, 1982, pp. 437-445. Zbl0483.65007 MR645661 · Zbl 0483.65007 · doi:10.2307/2007280
[21] P. A. RAVIART, J. M. THOMAS, A mixed finite element method for second order elliptic problems, Mathematical Aspects of the Finite Element Method, Lecture Notes in Math N 606, Springer-Verlag, Berlin, 1977, pp. 292-315. Zbl0362.65089 MR483555 · Zbl 0362.65089
[22] [22] M. SCHECHTER, On L p estimates and regularity, I., Amer. J. Math. 85, 1963, pp. 1-13. Zbl0113.30603 MR188615 · Zbl 0113.30603 · doi:10.2307/2373179
[23] [23] R. SCHOLZ, L \infty -convergence of saddle-point approximations for second order problems, R.A.I.R.O., Anal. Numer. 11, 1977, pp. 209-216. Zbl0356.35026 MR448942 · Zbl 0356.35026
[24] R. SCHOLZ, Optimal L \infty -estimates for a mixed finite element for elliptic and parabolic problems, Calcolo 20, 1983, pp. 355-377. Zbl0571.65092 MR761790 · Zbl 0571.65092 · doi:10.1007/BF02576470
[25] R. SCHOLZ, A remark on the rate of convergence for mixed finite element method for second order problems, Numer. Funct. Anal. Optim. 4, 1981-1982, pp. 269-277. Zbl0481.65066 MR665363 · Zbl 0481.65066 · doi:10.1080/01630568208816117
[26] E. STEIN, Singular integrals and differantiability propreties of functions, Princeton University Press, Princeton (1970). Zbl0207.13501 · Zbl 0207.13501
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.